South Dakota, 2023

Damaging Wind in South Dakota, July 16, 2023

July 16, 2023 · NWS UNR · 1 event in 1 county or zone

A thunderstorm became severe over southeastern Fall River County before moving southeast into Nebraska. The storm produced wind gusts around 60 mph and small hail south of Oelrichs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over southeastern Fall River County before moving southeast into Nebraska. The storm produced wind gusts around 60 mph and small hail south of Oelrichs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 16, 12:08 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 16, 12:08 PM MST, 3 hours 12 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
108 PM MDT Sun Jul 16 2023

.DISCUSSION...(This Evening Through Sunday)
Issued at 105 PM MDT Sun Jul 16 2023

Key Messages:

- Wildfire smoke thins out by Monday

- More active pattern with near daily chances for storms (and
potentially severe weather) next week.

Current water vapor imagery and upper air analysis depict shallow
ridge over the Northern Rockies. West-east oriented front spans the
CWA from the Black Hills to south central SD. Current visible
satellite shows CU field developing over the Black Hills.

Later on this evening and tonight there's the possibility for
isolated storms this evening. CAPE values of 500-1000 J/kg and 40-50
kts bulk shear will be supportive of updrafts capable of large
hail and damaging winds. Low level smoke will gradually thin out
tonight as upper flow shifts from northwesterly to more westerly
through tomorrow. Hazy skies may still be present tomorrow but the
low level smoke should thin out with associated improvements in
air quality.

Shortwave crosses the region tomorrow, bringing chances for severe
weather late in the day. CAPE will be sufficient (500-1500 J/kg) for
storms and effective shear will be high - 40-50 kts over most of the
CWA - which will be supportive of organized updrafts. However, warm
air aloft will result in capping that will pose a problem for any
storm development. Storms may not fire off until late in the day
when stronger lift associated with the shortwave and influences
from the LLJ come into play. Storms will be capable of large hail
and damaging winds.

A more active pattern, once again, returns to the region next week
as the upper ridge flattens out and shortwaves ride along the quasi-
zonal flow. Deep layer moisture also return to the region with ample
deep layer shear. This will, once again, bring near daily chances
for thunderstorms and potentially severe weather (sigh).

Models are indicating the upper ridge finally builds into the region
late next week into the weekend. If this happens, we'll see hotter
and mostly dry weather.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1102 AM MDT Sun Jul 16 2023

Smoke/haze will persist through the TAF period, with MVFR
visibility.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Wong
AVIATION...MLS
Hazardous weather outlook, Jul 16, 3:48 AM MST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
448 AM MDT Sun Jul 16 2023

SDZ001-WYZ054>058-071-171100-
Harding-Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
448 AM MDT Sun Jul 16 2023

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Canadian wildfire smoke will cause continued poor air quality and
reduced visibility.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Canadian wildfire smoke will gradually improve on Monday.

Chances for thunderstorms return Monday, but severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-012>014-024>032-041>044-046-047-049-072>074-171100-
Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
448 AM MDT Sun Jul 16 2023 /548 AM CDT Sun Jul 16 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Canadian wildfire smoke will cause continued poor air quality and
reduced visibility.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Canadian wildfire smoke will gradually improve on Monday.

Chances for thunderstorms return Monday, some of which could be
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Rapid City radar (KUDX), 124 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
July 16, 3:20 PM MST
Where
Fall River County, 8.98 mi S of Oelrichs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.050, -103.230

Wind gusts were estimated around 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106168.